West Virginia, 2009

High Wind and Strong Wind in West Virginia, December 9, 2009

December 9, 2009 · NWS RLX · 10 events in 10 counties and zones

After widespread rains, a strengthening low pressure system lifted northeast, through Michigan. Its central barometric pressure dropped below 29 inches of mercury.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$306,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After widespread rains, a strengthening low pressure system lifted northeast, through Michigan. Its central barometric pressure dropped below 29 inches of mercury.

With cooling aloft and surface temperatures still in the 50s, surface winds increased during the late morning and continued through the afternoon. Wind gusts of 45 to 60 mph were common. A few stronger gusts were recorded. At the Raleigh County Airport a gust to 62 mph was measured around 1233E. At Yeager Airport near Charleston, a gust to 65 mph was measured around 1344E and another gust to 74 mph occurred at 1510E. However, no damage was reported at the airport. Along the Paint Creek around Standard, a mobile home was lifted off its foundation and slammed to the ground. The home had been sitting on cinderblocks, elevated about 5 feet above the ground, to avoid the occasional high water.

Elsewhere in the lowlands of West Virginia gusts of 40 to 50 mph were common. A few trees fell onto houses. One man in Putnam County was injured when a pine tree fell onto his golf cart. He was standing next to the cart. Scattered electric outages occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 9, 9:20 AM EST, 40 minutes earlier.

Area forecast discussion, Dec 9, 9:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
920 AM EST WED DEC 9 2009

.SYNOPSIS...
STRONG COLD FRONT WITH GUSTY WINDS WILL MOVE THROUGH THE REGION
TODAY. COLDER WITH RAIN CHANGING TO SNOW TONIGHT. HIGH PRESSURE
THURSDAY NIGHT AND FRIDAY. LOW PRESSURE THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING UPDATE...WELL DEFINED DRY SLOT WILL MOVE ACROSS THE AREA
THIS MORNING...FOLLOWED BY STRONG WEST WINDS...IMPRESSIVE COLD
ADVECTION WITH FALLING TEMPERATURES IN THE AFTERNOON...AND SCATTERED
SHOWERS. THUS...UPDATE WAS MAINLY TO LOWER SKY AND POPS IN DRY SLOT
THIS MORNING.

PREVIOUS DISCUSSION...
WARM FRONTAL RAIN IN ASSOCIATION WITH POTENT STORM SYSTEM...CENTERED
OVER NW IL/EASTERN IA...CONTINUES ACROSS THE REGION THIS MORNING.
RAIN HAS BEEN HEAVY AT TIMES...WITH MANY LOCATIONS REPORTING 1 TO
1.5 INCHES OF RAIN IN THE LAST 12 HOURS. COLD FRONT ASSOCIATED WITH
THIS SYSTEM IS CURRENTLY DRAPED SOUTH FROM CENTRAL IN THROUGH
CENTRAL KY AND AREAS SOUTH...AND IS PROGGED TO MOVE INTO THE CWA
AROUND 12Z...AND EXIT AROUND 18Z. MUCH OF THE PRECIPITATION ACROSS
THE CWA APPEARS TO HAVE CHANGED TO RAIN TONIGHT DUE TO WAA AHEAD OF
THE FRONT...AND WILL PLAN TO ALLOW WINTER WEATHER ADVISORY FOR
RANDOLPH AND POCAHONTAS COUNTIES TO EXPIRE AT 4AM. STILL EXPECTING
STRONG WINDS TO DEVELOP ACROSS THE CWA TODAY AS TIGHT SURFACE
PRESSURE GRADIENT...IN COMBINATION WITH STRONG WINDS ALOFT...AFFECT
THE REGION. KRLX INDICATES WINDS IN THE FIRST FEW THOUSAND FEET
ABOVE THE SURFACE OF 50 TO 60 KTS. STRONGEST WINDS WILL OCCUR AFTER
COLD FRONT MOVES THROUGH REGION...AND WINDS ALOFT ARE ABLE TO MIX
DOWN TOWARDS THE SURFACE. ONLY MAJOR CHANGE MADE TO THE FORECAST
TODAY...WAS TO REMOVE MENTION OF THUNDER FROM THE FORECAST AS LATEST
SPC GUIDANCE INDICATES ONLY SHALLOW CONVECTION WILL BE LIKELY...AND
THAT CLOUD TOPS WILL NOT BE HIGH/COLD ENOUGH FOR CHARGE SEPARATION
TO OCCUR.

PRECIPITATION WILL GRADUALLY TAPER OFF ACROSS THE REGION TODAY AS
THE LOW CONTINUES TO MOVE OFF TO THE NORTHEAST...AND DRIER AIR WORKS
ITS WAY INTO THE REGION. COLDER AIR WILL FILTER INTO THE REGION
ON THE BACK END OF THE LOW. ANY LINGERING PRECIPITATION WILL CHANGE
TO SNOW OVERNIGHT...WITH ONLY LIGHT ACCUMULATIONS EXPECTED.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
BIG WIND MAKER PULLS AWAY FROM THE AREA TONIGHT AND THURSDAY...WITH
UPPER FLOW GOING ZONAL AS IT WEAKENS A BIT...AND HEIGHTS GRADUALLY
RISE.  SFC PRESSURE GRADIENT GRADUALLY SLACKENS AS INTENSE LOW
CENTER OVER LAKE SUPERIOR THIS EVENING SHIFTS E TO THE SAINT
LAWRENCE RIVER VALLEY BY THU EVENING.  UPSLOPE SNOW SHOWERS SHOULD
ALSO DIMINISH DURING THIS TIME PERIOD AS THE FLOW WEAKENS.  THE WSW
DIRECTION IS NOT THE MOST FAVORABLE UPSLOPE DIRECTION SO HAVE KEPT
SNOWFALL TOTALS ACROSS THE HIGH TERRAIN UNDER THREE INCHES.

HIGH PRESSURE SAILS ACROSS THE AREA FRIDAY INTO SATURDAY...WITH
MODELS NOT INDICATING THAT THE NEXT LOW PRESSURE SYSTEM...A SOUTHERN
STREAM FEATURE...DOES NOT IMPACT THE AREA UNTIL SATURDAY NIGHT.
WITH ONLY A WEAK UPPER LEVEL SHORT WAVE TROUGH INVOLVED...AND THE
SURFACE LOW CENTER ITSELF PASSING WELL SOUTH OF THE AREA...THE
PRECIPITATION ASSOCIATED WITH THIS SYSTEM WILL BE LIGHT...AND
BOUNDARY LAYER TEMPERATURES LIKELY ABOVE FREEZING DURING THE DAY.

CONTINUED UNDERCUTTING GUIDANCE THROUGH FRI WITH THE AIR MASS COMING
IN.  USED LOW LEVEL MODEL DATA TAKING ADVANTAGE OF GOOD MIXING
BELOW H925 WED NT THROUGH THU...WHEN ANOTHER SHOT OF COLD ADVECTION
TAKES PLACE.  AFTER A COLDER FRI NT PER STIFF ARMING OF WEEKEND
SYSTEM...FCST GETS CLOSER TO THE NUMBERS FOR HIGHS SAT AND LOWS SAT
NT.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
A HIGH PRESSURE BUILDS IN BRINGING A VERY COLD AND DRY AIR MASS PER
NAM/SREF SHOWING H8 TEMPS IN THE MINUS 13-15C. STILL SOME GUSTY
WINDS UP TO 35 KNOTS WILL BE POSSIBLE OVER THE HIGHEST ELEVATIONS OF
OUR NORTHEAST MOUNTAINS ON FRIDAY. UNDER THESE CONDITIONS...CLEAR
SKIES WILL CONTINUE ON FRIDAY...WITH SOME CLOUDS MOVING IN FROM THE
WEST FRI NIGHT. LOWS FOR FRI NIGHT/SAT MORNING WILL RANGE FROM THE
MID 20S SOUTHERN COALFIELDS...TO THE MID TEENS NORTHEAST MOUNTAINS.

ANOTHER UPPER WAVE MOVES FROM THE SOUTHERN PLAINS...EAST AND
NORTHEAST INTO THE AREA...TO BRING A MORE SOUTHERLY FLOW INCREASING
TEMPERATURES AND HUMIDITY ON SUNDAY. KEPT SLIGHT CHANCE POPS ACROSS
THE SOUTHERN HALF OF THE AREA...SATURDAY...INCREASING TO CHANCE POPS
SAT NIGHT INTO SUNDAY. PCPN EXPECTED TO BE ALL SNOW FRI NIGHT...
CHANGING TO RAIN AND MIX SAT ACROSS THE LOWLANDS AS WARM ADVECTION
TAKES PLACE. HOWEVER...PCPN CHANGES BACK TO SNOW SAT NIGHT AREAWIDE.
DELAYED ONSET OF PCPN...BUT WENT FASTER THAN MODELS WITH LIGHT PCPN
ON SAT. STICK CLOSER TO HPC TEMPERATURES TWEAKING DOWN FEW DEGREES
LOW TEMPS THROUGH THE PERIOD.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
14Z WEDNESDAY THRU 12Z THURSDAY...

MAIN FEATURE ARE STRONG WINDS EXPECTED AHEAD OF AND BEHIND COLD
FRONTAL PASSAGE TODAY . EXPECT SUSTAINED WINDS OF 20 TO 30KTS WITH
GUSTS OF UP TO 50 KTS. HIGHEST GUSTS/WINDS CAN BE EXPECTED OVER THE
HIGHER TERRAIN...WHERE GUSTS OF UP TO 55KTS CAN BE EXPECTED.

WELL DEFINED DRY SLOT WITH MAINLY CLEAR SKIES OVER THE AREA AT 14Z.
COLD FRONT WILL MOVE ACROSS THE AREA DURING THE DAY...REACHING THE
OHIO RIVER AROUND 17Z...AND EXITING THE MOUNTAINS OF WV BY 22Z. A
LINE OF RAIN SHOWERS MAY ACCOMPANY THE FRONT...FOLLOWED BY WIDELY
SCATTERED TO SCATTERED POST FRONTAL RAIN SHOWERS. EXPECT MAINLY VFR
CEILINGS AROUND 3500 FEET...BUT OCCASIONAL MVFR CEILINGS IN
SCATTERED SHOWERS AND IN THE MOUNTAINS THIS AFTERNOON. ANY LINGERING
RAIN SHOWERS WILL BEGIN TO CHANGE OVER TO SNOW AFTER 21Z. THEN AFTER
00Z EXPECT MVFR/ISOLD IFR CONDITIONS IN SNOW SHOWERS...MAINLY IN THE
MOUNTAINS.

AFTER 12Z THURSDAY...
STRONG WINDS WILL SLOWLY DIMINISH WEDNESDAY NIGHT.  BRIEF IFR
CONDITIONS WILL BE POSSIBLE IN THE MOUNTAINS AS WELL IN SNOW SHOWERS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR WVZ005>011-
     013>020-024>032-039-040.
     HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR WVZ033>038-
     046-047.
OH...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR OHZ066-067-075-
     076-083>087.
KY...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR KYZ101>103-105.
VA...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR VAZ003-004.

&&

SYNOPSIS...TRM/SL
NEAR TERM...JMV
SHORT TERM...TRM
LONG TERM...ARJ
AVIATION...JMV
Hazardous weather outlook, Dec 9, 5:02 AM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
502 AM EST WED DEC 9 2009

VAZ003-004-WVZ033>038-046-047-101015-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
POCAHONTAS-RANDOLPH-
502 AM EST WED DEC 9 2009

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-101015-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
502 AM EST WED DEC 9 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SL/TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Raleigh

When
December 9, 10:00 AM EST to 5:00 PM EST
Where
Raleigh forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$50,000
Reported by
ASOS

Trees and large branches fell in scattered locations throughout the county. Evergreen trees were most vulnerable. Electricity was lost for brief periods. A garage in Coal City was damaged by a fallen tree.

High Wind, Fayette

When
December 9, 10:00 AM EST to 5:00 PM EST
Where
Fayette forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement

Trees and large branches fell in scattered locations throughout the county. Evergreen trees were most vulnerable. Electricity was lost for brief periods.

High Wind, Nicholas

When
December 9, 10:00 AM EST to 5:00 PM EST
Where
Nicholas forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement

Trees and large branches fell in scattered locations throughout the county. Evergreen trees were most vulnerable. Electricity was lost for brief periods.

High Wind, Webster

When
December 9, 10:00 AM EST to 5:00 PM EST
Where
Webster forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement

Trees and large branches fell in scattered locations throughout the county. Electricity was lost in most of Hacker Valley after tree branches fell on to power lines.

High Wind, Randolph

When
December 9, 10:00 AM EST to 5:00 PM EST
Where
Randolph forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement

Trees and large branches fell in scattered locations throughout the county. Electricity was lost in Elkins after tree branches fell on to power lines.

High Wind, Pocahontas

When
December 9, 10:00 AM EST to 6:00 PM EST
Where
Pocahontas forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement

Trees and large branches fell in scattered locations throughout the county. Multiple power outages occurred, mainly across the southern part of the county.

High Wind, McDowell

When
December 9, 11:00 AM EST to 5:00 PM EST
Where
McDowell forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

Trees and large branches fell in scattered locations throughout the county. Electricity was lost in several locations about the county.

High Wind, Wyoming

When
December 9, 11:00 AM EST to 5:00 PM EST
Where
Wyoming forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

Trees and large branches fell in scattered locations throughout the county. Multiple power outages occurred.

Strong Wind, Putnam

When
December 9, 11:00 AM EST to 3:00 PM EST
Where
Putnam forecast zone
Measured
43 kt (49 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

High Wind, Kanawha

When
December 9, 12:00 PM EST to 5:00 PM EST
Where
Kanawha forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$125,000
Reported by
ASOS
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Trees and large branches fell in scattered locations throughout the county. Evergreen trees were most vulnerable. Electricity was lost for brief periods throughout the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204465, 204466, 204467, 204469, 204470, 204472, 204471, 204473, 204965, 204464.